Antibiotic-induced colitis is defined as an inflammatory lesion of the colon that occurs in association with antibiotic use and is not otherwise explained. The disease is self-limited, and therefore is to be distinguished from idiopathic inflammatory bowel disease (IBD), but it is often serious and may be lethal. There is a spectrum of anatomical changes. Nearly all patients with antibiotic-induced colitis present with diarrhea as a major feature of their disease. However, most patients with antibiotic-induced diarrhea do not have colitis. The anatomical changes in those with colitis range from a mild inflammatory response at one end of the spectrum to pseudomembranous colitis at the other. Pseudomembranous colitis is a relatively uncommon complication of antibiotic use, but it is the most serious form of antibiotic-induced colitis and almost always occurs in association with antibiotic use.
|Original language||English (US)|
|State||Published - Jan 1 1984|
ASJC Scopus subject areas